Bryn Mawr Classical Review 2005.10.02
Lebedev on Afonasin on Antiquarium. Response to 2005.05.34
Response by Sergey N. Lebedev, Quadrivium Software (firstname.lastname@example.org)
I would like to comment on remarks in BMCR 2005.05.34 made by Prof. Eugene V. Afonasin; some of his remarks are unfortunately incorrect.
Prof. Afonasin remarks:
The Antiquarium is certainly good but (1) rather expensive and (2) requires special (and somewhat exotic) fonts designed by its developers, which is inconvenient.
This information is misleading. Antiquarium2 is based on a wonderful Unicode font 'Palatino Linotype', routinely provided with every legal copy of MS Windows 2000 and later versions. Rare characters which are not part of the standard Unicode layout (see http://www.unicode.org) are collected in the only extra font Gr_Symbol supplied in Antiquarium2 distribution set, free of charge. It may worth mentioning that these special characters are part of Betacode (that's why we minutely include them all) even though they occur very rarely in the texts, statistically less than 1 percent.
Addition of this only one extra font (also Unicode) allows us to display and print characters which are not displayed or can be searched for by many TLG 'shells' (e.g. not in Musaios and Lector). As for SNS Unicode functionality, the Windows demo version isn't present on the developers' site, so I don't see, how an Antiquity scholar, who works in Windows environment, can consider it at all.
Prof. Afonasin also remarks:
As far as Unicode support is concerned I am not sure that this is the matter of crucial importance. Firstly, the Unicode fonts, perfect for internet publications, are rather ugly when printed out.
This assertion is absolutely incorrect. The problem is not 'Unicode fonts' as some 'weird' font class (this may be concluded from the Mr. Afonasin's logic) but the quality of a font as is. Palatino Linotype is beautiful both on printout and (what is also the most remarkable feature compared to many self-made old Greek fonts found in Internet) on a low-resolution computer display.
[For a response to this response by Suzanne Blunt, please see BMCR 2006.07.43.]